Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 334, NWS Birmingham, AL

May 10, 2005Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2005, 5:54 PM CDT for Cherokee County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 5:54 PM CDT (22:54 UTC)
Expired
May 10, 2005, 7:00 PM CDT
In force
66 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 102254
SVRBMX
ALC019-110000-
/O.NEW.KBMX.SV.W.0334.050510T2254Z-050511T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA

* UNTIL 700 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES NORTHEAST OF BLANCHE...OR ABOUT 9 MILES
  WEST OF SUMMERVILLE...AND MOVING SOUTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CEDAR
  BLUFF.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF ON OR NEAR WEISS LAKE...GET OUT OF THE WATER AND MOVE INDOORS 
OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. 
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3459 8537 3462 8558 3417 8574 3412 8541

$$

MBS/91
1 follow-up statement
000 
WWUS54 KBMX 102331
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT TUE MAY 10 2005

ALC019-110000-
/O.CON.KBMX.SV.W.0334.000000T0000Z-050511T0000Z/
CHEROKEE AL-
631 PM CDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR
NORTHERN CHEROKEE COUNTY...

AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES NORTHEAST OF GAYLESVILLE...OR ABOUT 
13 MILES SOUTHWEST OF SUMMERVILLE...MOVING SOUTH AT 20 MPH. 

ANOTHER DEVELOPING SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL 
SIZE HAIL WAS DETECTED BY DOPPLER RADAR JUST EAST OF FLAT LANDING.  
THIS STORM WAS MOVING SOUTH AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CEDAR 
BLUFF...JAMESTOWN...GAYLESVILLE...AND RINGGOLD.

LAT...LON 3459 8537 3462 8558 3417 8574 3412 8541

$$

MBS/91

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:10 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 10, 3:10 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
310 PM CDT TUE MAY 10 2005

.DISCUSSION...

LET THE HOT AND HAZY DAYS OF SUMMER BEGIN

BIG BUBBLE NO TROUBLE? WELL...THATS USUALLY THE CASE. BUT BECAUSE
OF THAT BIG BUBBLE (RIDGE OVER THE SOUTHEAST) TEMPS WILL CLIMB
INTO THE UPPER 80S OVER THE NEXT COUPLE OF DAYS. AGAIN...SOME
LOCALES MAY SEE 90. THOSE TEMPS COMBINED WITH MODEST LOW-LEVEL
MOISTURE WILL PROBABLY SPARK SOME ISOLATED SHOWERS AND STORMS...AS
IS THIS CASE WITH ONGOING CONVECTION NOW.

TEMPS WILL BE ON THE DECREASE AND POPS ON THE RISE BY WEEKS END
AND TO THE WEEKEND AS THE NEXT UPPER-TROF BEGINS TO PUSH THE RIDGE
OUT OF THE WAY. NOT THINKING THE WEEKEND IS GOING TO BE A
WASH...BUT THERE WILL BE SOME STORMS AROUND.

AFTER A FRONT SLIDES THROUGH SOMETIME IN THE SUNDAY TIME-
FRAME...THINGS SHOULD DRY OUT FOR A COUPLE OF DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     58  86  59  85 /  10  20  10  20
ANNISTON    60  86  62  86 /  10  20  10  20
BIRMINGHAM  63  86  65  86 /  10  20  10  20
TUSCALOOSA  62  89  66  89 /  10  20  20  20
CALERA      62  86  64  87 /  10  20  10  20
AUBURN      61  85  63  86 /  10  20  10  20
MONTGOMERY  63  88  64  89 /  10  20  10  20
TROY        61  87  62  87 /  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JONES/90
Hazardous weather outlook, May 10, 5:18 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT TUE MAY 10 2005

ALZ011>015-017>050-112218-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
518 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TONIGHT).

THERE IS A SMALL CHANCE FOR STRONG OR SEVERE THUNDERSTORMS WITH
LARGE HAIL AND DAMAGING WINDS ACROSS FAR EAST CENTRAL ALABAMA
EARLY THIS EVENING.

THE COMBINATION OF UNSTABLE AIR AND SOME LIFT FROM A DEPARTING
LOW PRESSURE SYSTEM MAY ALLOW A FEW STRONG THUNDERSTORMS TO DEVELOP
AND MOVE ACROSS LOCATIONS EAST OF A GADSDEN TO AUBURN LINE EARLY
THIS EVENING.  THE THREAT FOR STRONG STORMS WILL DIMINISH WITH
THE LOSS OF DAYTIME HEATING AFTER 830 PM CDT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

THERE IS A CHANCE OF STRONG THUNDERSTORMS AS A COLD FRONT MOVES
INTO THE AREA ON SUNDAY.  THE EXACT TIMING AND STRENGTH OF THE
FRONT AND STORMS ARE STILL UNCERTAIN AT THIS TIME.

OTHERWISE...NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY EARLY THIS EVENING FOR FAR EAST CENTRAL ALABAMA.

MBS/91

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.